Advertisement

We need your help now

Support from readers like you keeps The Journal open.

You are visiting us because we have something you value. Independent, unbiased news that tells the truth. Advertising revenue goes some way to support our mission, but this year it has not been enough.

If you've seen value in our reporting, please contribute what you can, so we can continue to produce accurate and meaningful journalism. For everyone who needs it.

Alamy Stock Photo
nitazenes

HSE warns of 'extra risk' to drug users after eight overdoses in Cork in the last 36 hours

The health service is asking people who use drugs to follow harm reduction steps.

THE HSE HAS issued a warning to heroin users in Cork after eight people overdosed over the course of 36 hours this week. 

There have been no reported deaths to date, but drug users are being warned that a trace amount of a nitazene type substance has been identified by Forensic Science Ireland in a lgiht brown powder asssociated with the overdoses. 

Nitazene is a potent and dangerous synthetic opioid that poses a risk of overdose, hospitalistation and death. 

A total of eight drug-related overdoses have been reported to the HSE in the last 36 hours. 

The HSE has said there is extra risk around drug use currently and is strongly recommending that people do not try new types of drugs or new batches being sold on the market. 

It warned that the substance could be sold as a powder or as heroin without being knowing. 

“We are urging extreme caution following 8 overdoses related to a powder being sold on the heroin market in the Cork region,” Professor Eamon Keenan, HSE national clinical lead of addiction services, said.

“Preliminary laboratory analysis has confirmed that recent overdoses may be caused by nitazenes, a potent and dangerous synthetic opioid.”

The HSE is reminding people that naloxone is available free from Cork Addiction Services. Naloxone temporarily reverses the effects of opiate-type drugs like heroin, keeping the person alive until emergency services arrive.

The health service is also asking people who use drugs to follow harm reduction steps, which can help reduce the harm if they are using substances:

  • Be aware, be extra vigilant at this time, there is increased risk at present and a number of overdoses have occurred in Cork City.
  • Avoid new batches of heroin, avoid buying from new suppliers and avoid trying new batches or new types of drugs. This brings unknown risks.
  • Access Naloxone, talk to your local service or doctor about accessing naloxone as soon as you can.
  • Avoid using alone and make a rescue plan, and let someone know you are using and where.
  • Start low and go very slow, there is an increased risk of overdose at this time.
  • Avoid using other drugs, including methadone, benzodiazepines or alcohol.
  • Get medical help immediately, look out for the signs of overdose and don’t be afraid to get medical help if someone is unwell. Stay with the person until help comes.

There have been growing concerns in recent months about a possible increase in Ireland in the use of opioids such as fentanyl and nitazenes.

Last month, over 40 people overdosed on heroin in Dublin city in the space of two days. 

Readers like you are keeping these stories free for everyone...
A mix of advertising and supporting contributions helps keep paywalls away from valuable information like this article. Over 5,000 readers like you have already stepped up and support us with a monthly payment or a once-off donation.

Your Voice
Readers Comments
This is YOUR comments community. Stay civil, stay constructive, stay on topic. Please familiarise yourself with our comments policy here before taking part.
Leave a Comment
    Submit a report
    Please help us understand how this comment violates our community guidelines.
    Thank you for the feedback
    Your feedback has been sent to our team for review.

    Leave a commentcancel